Alert archive / Nevada / Special Weather Statements in 2015

Special Weather Statement, NWS Reno, NV

July 9, 2015Storey County, Nevada

NWS Reno, NV issued this special weather statement at Jul 9, 2015, 12:08 PM PDT for Storey County, Nevada. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2015, 12:08 PM PDT (19:08 UTC)
Expired
Jul 9, 2015, 12:45 PM PDT
In force
37 min
Issued by
NWS Reno, NV

County Storey County, NV

The radar

The Reno radar (KRGX), 36 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2015-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2015-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WWUS85 KREV 091908
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1208 PM PDT THU JUL 9 2015
 
NVZ003-091945-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
1208 PM PDT THU JUL 9 2015

...SPECIAL WEATHER STATEMENT...

AT 1207 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SOUTH RENO...MOVING NORTHWEST AT 10 MPH.

PEA SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. WINDS IN EXCESS OF 
45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RENO...SPARKS...RENO-TAHOE INTERNATIONAL AIRPORT...HIDDEN VALLEY AND
SUN VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.

&&

LAT...LON 3947 11965 3943 11977 3961 11977
TIME...MOT...LOC 1907Z 138DEG 10KT 3947 11975 

$$

TF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 9, 9:04 AM PDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 9, 9:04 AM PDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
904 AM PDT THU JUL 9 2015

.UPDATE...
UPPER LOW TRACKING ACROSS SOUTHERN CA THIS MORNING WITH CONVECTION
ALREADY ONGOING ALONG THE SIERRA SOUTH OF LAKE TAHOE. 12Z NAM
SOUNDINGS INDICATE SUFFICIENT SPEED IN THE STORM BEARING LAYER
ALONG WITH LARGE CAPES ON THE ORDER OF 1000 J/KG, ESPECIALLY
ACROSS WESTERN NV, TO PRODUCE STRONG THUNDERSTORMS. A FEW STORMS
WILL APPROACH SEVERE CRITERIA WITH LARGE HAIL AND VERY HEAVY RAIN.
HIGHER ELEVATIONS MAY SEE LARGE ACCUMULATIONS OF SMALL HAIL TODAY
ESPECIALLY IN MONO COUNTY CLOSER TO UPPER LOW. EXPECT CONVECTION
TO FIRE EARLY. WE HAVE BUMPED UP COVERAGE A BIT THROUGH 03Z. HOHMANN

&&

.PREVIOUS DISCUSSION... /ISSUED 259 AM PDT THU JUL 9 2015/

SYNOPSIS...

SHOWERS, ISOLATED THUNDERSTORMS AND MILD TEMPERATURES ARE EXPECTED
TODAY FOR THE SIERRA AND WESTERN NEVADA AS AN UPPER LOW MOVES INTO
CALIFORNIA. CHANCES FOR SHOWERS AND STORMS DECREASE FRIDAY AND
SATURDAY AS A DRIER AIRMASS BEGINS TO WORK INTO THE REGION. EARLY
NEXT WEEK, SHOWERS WILL END WITH TEMPERATURES SLOWLY WARMING BACK
TO NEAR AVERAGE.

SHORT TERM...

LOW PRESSURE HAS FINALLY DECIDED TO MOVE INTO CALIFORNIA NEAR
MONTEREY BAY AFTER MILLING AROUND OFFSHORE FOR ALMOST A WEEK. AN
IMPULSE ROTATING AROUND THE LOW IS CURRENTLY WORKING THROUGH WEST-
CENTRAL NEVADA NEAR/SOUTH OF HIGHWAY 50. NOCTURNALLY/UPPER
DISTURBANCE-DRIVEN THUNDERSTORMS EARLIER SOUTH OF HIGHWAY 50 HAVE
ENDED FOR THE MOST PART ALTHOUGH THERE ARE SOME ISOLATED SHOWERS
LEFTOVER AT THIS TIME BASED ON RADAR.

TODAY, ANOTHER ROUND OF SCATTERED TO WIDESPREAD SHOWERS ARE
EXPECTED FOR NORTHEAST CALIFORNIA, THE SIERRA AND WESTERN NEVADA
AS THE UPPER LOW SLIDES EAST OVER THE SIERRA BY LATE AFTERNOON.
WITH HIGH TEMPERATURES EASING DOWN FURTHER AND AN EARLY START
PROGGED BY MODELS FOR SHOWERS (WHICH SHOULD RESTRICT INSTABILITY),
THUNDERSTORMS ARE EXPECTED TO A BIT TAMER OVERALL. THAT BEING
SAID, THERE IS STILL AT LEAST A FEW HUNDRED J/KG OF CAPE SHOWING
UP IN MODEL SOUNDINGS AND MOISTURE REMAINS FAIRLY HIGH, SO SOME
STORMS COULD CERTAINLY PRODUCE HEAVY RAIN ESPECIALLY IF SHOWERS
HOLD OFF LONGER THAN PROGGED (FOR INCREASED INSTABILITY). ALSO,
FLASH FLOODING IS STILL LOCALLY POSSIBLE IF STORMS GET LOCKED TO
TERRAIN OR GO OVER BURN AREAS.

TONIGHT AND FRIDAY MORNING, ISOLATED TO SCATTERED SHOWERS MAY
PERSIST AS THE UPPER LOW CONTINUES TO SLIDE BY TO THE SOUTH.
FRIDAY AFTERNOON AND EVENING, COVERAGE OF STORMS IS EXPECTED TO
BEGIN EASING DOWN AS THE UPPER LOW OPENS UP AND BEGINS TO PULL OFF
TO THE EAST. STILL, WEAK TROUGHING WILL HANG AROUND WITH MOISTURE
STILL AROUND SO SCATTERED STORMS ARE EXPECTED AGAIN, ESPECIALLY IN
THE FAVORED AREAS OF LASSEN/NORTHERN WASHOE COUNTIES AND MONO-
MINERAL COUNTIES.

SATURDAY, WARMING ALOFT AND SOME LOW LEVEL DRYING MOVES IN AS
SOUTHWEST FLOW ALOFT DEVELOPS BEHIND THE EXITING TROUGH. THIS
SHOULD SUPPRESS CONVECTION FOR MANY AREAS. HOWEVER, A FEW
DIURNALLY-LINKED STORMS CANNOT BE RULED OUT IN THE FAVORED
LASSEN-NORTHERN WASHOE AND MONO-MINERAL COUNTY AREAS.

LONG TERM...SUNDAY THROUGH WEDNESDAY...

WE BASICALLY LEFT THE EXTENDED FORECAST UNCHANGED THIS PERIOD AS
MEDIUM RANGE OPERATIONAL MODELS REMAIN IN DECENT AGREEMENT THAT A
LONG WAVE TROUGH WILL DEVELOP OFFSHORE. THIS WILL PROVIDE SOUTHWEST
FLOW ALOFT AND BEGIN TO PUSH THE MOISTURE THAT HAS BEEN ENTRENCHED
OVER THE REGION OFF TO THE EAST.

THE ECMWF IS A LITTLE SLOWER TO MOVE THE MOISTURE OUT AND WE WILL
MAINTAIN SLIGHT CHANCE POPS OVER THE FAR NORTHERN CWA SUNDAY...BUT
OTHERWISE THIS WILL BE A DRY FORECAST WITH SLOWLY RISING HIGH
TEMPERATURES. THE ECMWF DOES TRY TO INDICATE SOME CONVECTION OVER
THE FAR NORTH BY WEDNESDAY IN RESPONSE TO A SHORT WAVE...BUT MOST OF
THE GEFS ENSEMBLE MEMBERS SHOW MORE OF A ZONAL FLOW PATTERN BY THEN.
WILL LEAVE OUT ANY POPS JUST YET.

HIGH TEMPERATURES RISE TO NEAR AVERAGE AGAIN BY TUESDAY AND
WEDNESDAY AFTER STAYING BELOW NORMAL FOR SUNDAY AND MONDAY. 20

AVIATION...

UPPER LOW MOVING OVER THE REGION SHOULD PRODUCE MORE WIDESPREAD
CLOUDINESS AND SHOWERS WITH LESS CHANCE OF THUNDERSTORMS DUE TO
DECREASED LOW LEVEL INSTABILITY. CHANCES OF ANY TERMINAL
EXPERIENCING A THUNDERSTORM THROUGH THIS EVENING IS LESS THAN 30%.
WHILE CLOUDS WILL BE MORE WIDESPREAD CIGS AND VSBYS SHOULD GENERALLY
BY VFR THROUGH THE EVENING. WHERE HEAVIER SHOWERS DEVELOP THERE WILL
BE PERIODS OF MVFR CEILINGS AND MOUNTAIN TOPS ARE MORE LIKELY TO BE
OBSCURED TODAY. TURBULENCE SHOULD BE CONFINED TO NEAR EMBEDDED
THUNDERSTORM CELLS AND SURFACE WINDS WILL BE FAIRLY LIGHT.

THE LOW IS STILL PRESENT FOR FRIDAY...BUT BEGINNING TO WEAKEN. THERE
SHOULD BE LESS COVERAGE OF SHOWERS AND THUNDERSTORMS BY FRIDAY AND
EVEN LESS AS WE MOVE INTO THE WEEKEND AND BEGIN TO DRY OUT THE
ATMOSPHERE OVER THE REGION. 20

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 9, 11:42 AM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1142 AM PDT THU JUL 9 2015

CAZ072-NVZ002-092015-
GREATER LAKE TAHOE AREA CA-GREATER LAKE TAHOE AREA NV-
1142 AM PDT THU JUL 9 2015

...SHOWERS AND THUNDERSTORMS TO AFFECT LAKE TAHOE THROUGH 130 PM...

AT 1140 AM PDT...DOPPLER RADAR WAS TRACKING SHOWERS AND
THUNDERSTORMS FORMING AROUND LAKE TAHOE. THE STRONGEST STORMS WERE
NEAR SOUTH LAKE AT 1140 AM.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH CLOUD-TO-GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
SOUTH LAKE TAHOE...TAHOE CITY...KINGS
BEACH...INCLINE VILLAGE...GLENBROOK...SUGAR PINE POINT S...INCLINE
VILLAGE-CRYSTAL BAY...SPOONER SUMMIT...ZEPHYR COVE-ROUND HILL
VILLAGE...ZEPHYR COVE...BLISS STATE PARK...EMERALD BAY...CARNELIAN
BAY...CRYSTAL BAY...KINGSBURY...HOMEWOOD...STATELINE...SUNNYSIDE-
TAHOE CITY AND TAHOE STATE REC AREA CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON LAKE TAHOE OR FALLEN LEAF LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE
DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE
HEIGHTS WHICH MAY CAPSIZE SMALL BOATS.

&&

LAT...LON 3926 12019 3926 11989 3889 11991 3888 12016
      3889 12017 3893 12018
TIME...MOT...LOC 1840Z 102DEG 8KT 3900 11999

JW
Special weather statement, Jul 9, 12:08 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1208 PM PDT THU JUL 9 2015

NVZ003-091945-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
1208 PM PDT THU JUL 9 2015

...SPECIAL WEATHER STATEMENT...

AT 1207 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SOUTH RENO...MOVING NORTHWEST AT 10 MPH.

PEA SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. WINDS IN EXCESS OF
45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RENO...SPARKS...RENO-TAHOE INTERNATIONAL AIRPORT...HIDDEN VALLEY AND
SUN VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.

&&

LAT...LON 3947 11965 3943 11977 3961 11977
TIME...MOT...LOC 1907Z 138DEG 10KT 3947 11975

TF

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:33 PM PDTSpecial Weather StatementREVWashoe57 min
Jul 9, 10:51 AM PDTAreal Flood AdvisoryREVDouglas, Lyon3 hr
Jul 9, 11:14 AM PDTFlash Flood WarningREVDouglas, Lyon3 hr
Jul 9, 11:42 AM PDTSpecial Weather StatementREV93 min
Jul 9, 12:00 PM PDTSevere Thunderstorm WarningREVStorey, Washoe45 min
Jul 9, 12:13 PM PDTSpecial Weather StatementREVStorey32 min
Jul 9, 12:23 PM PDTSpecial Weather StatementREVChurchill37 min
Jul 9, 12:48 PM PDTSpecial Weather StatementREVStorey42 min
Jul 9, 1:08 PM PDTSpecial Weather StatementREV52 min
Jul 9, 1:39 PM PDTFlash Flood WarningREVPershing, Washoe3 hr
Jul 9, 2:10 PM PDTSpecial Weather StatementREV50 min
Jul 9, 2:30 PM PDTSpecial Weather StatementREVChurchill45 min
Jul 9, 2:51 PM PDTSevere Thunderstorm WarningREVChurchill, Mineral39 min
Jul 9, 3:30 PM PDTAreal Flood AdvisoryREVPershing3 hr
Jul 9, 3:38 PM PDTFlash Flood WarningREVChurchill, Mineral3 hr
Jul 9, 4:15 PM PDTAreal Flood AdvisoryREVChurchill3 hr
Jul 9, 4:17 PM PDTFlash Flood WarningREVPershing2 hr
Jul 9, 12:32 PM PDTSpecial Weather StatementREVSierra58 min
Jul 9, 12:50 PM PDTSevere Thunderstorm WarningREVNevada, Placer, Sierra25 min
Jul 9, 1:09 PM PDTSpecial Weather StatementREVPlumas51 min
Jul 9, 1:27 PM PDTSpecial Weather StatementREVSierra63 min
Jul 9, 1:56 PM PDTSevere Thunderstorm WarningREVLassen, Plumas49 min
Jul 9, 2:07 PM PDTSpecial Weather StatementREVPlumas38 min
Jul 9, 2:27 PM PDTFlash Flood WarningREVPlumas3 hr
Jul 9, 3:05 PM PDTSpecial Weather StatementREVPlumas55 min
Jul 9, 4:02 PM PDTSpecial Weather StatementREVLassen58 min
Jul 9, 4:18 PM PDTSpecial Weather StatementREVLassen42 min
Jul 9, 4:51 PM PDTSpecial Weather StatementREVLassen39 min

Nearby

Special Weather Statements in Nevada, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.